Revista Matemática Iberoamericana

Sub-Riemannian geometry of parallelizable spheres

Mauricio Godoy Molina and Irina Markina

Full-text: Open access

Abstract

The first aim of the present paper is to compare various sub-Riemannian structures over the three dimensional sphere $S^3$ originating from different constructions. Namely, we describe the sub-Riemannian geometry of $S^3$ arising through its right action as a Lie group over itself, the one inherited from the natural complex structure of the open unit ball in $\mathbb{C}^2$ and the geometry that appears when it is considered as a principal $S^1$-bundle via the Hopf map. The main result of this comparison is that in fact those three structures coincide. We present two bracket generating distributions for the seven dimensional sphere $S^7$ of step 2 with ranks 6 and 4. The second one yields to a sub-Riemannian structure for $S^7$ that is not widely present in the literature until now. One of the distributions can be obtained by considering the CR geometry of $S^7$ inherited from the natural complex structure of the open unit ball in $\mathbb{C}^4$. The other one originates from the quaternionic analogous of the Hopf map.

Article information

Source
Rev. Mat. Iberoamericana, Volume 27, Number 3 (2011), 997-1022.

Dates
First available in Project Euclid: 9 August 2011

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1312906786

Mathematical Reviews number (MathSciNet)
MR2895342

Zentralblatt MATH identifier
1228.53043

Subjects
Primary: 53C17: Sub-Riemannian geometry 55R25: Sphere bundles and vector bundles 32V15: CR manifolds as boundaries of domains

Keywords
sub-Riemannian geometry CR geometry Hopf bundle Ehresmann connection parallelizable spheres quaternions octonions

Citation

Godoy Molina, Mauricio; Markina, Irina. Sub-Riemannian geometry of parallelizable spheres. Rev. Mat. Iberoamericana 27 (2011), no. 3, 997--1022. https://projecteuclid.org/euclid.rmi/1312906786


Export citation